This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

CME Activity

Antidepressant Discontinuation-Related Mania: Critical Prospective Observation and Theoretical Implications in Bipolar Disorder

Tina R. Goldstein, Mark A. Frye, Kirk D. Denicoff, Earlian Smith-Jackson, Gabriele S. Leverich, Ann L. Bryan, S. Omar Ali, and Robert M. Post

Published: August 1, 1999

This CME activity is expired. For more CME activities, visit CMEInstitute.com.
Find more articles on this and other psychiatry and CNS topics:
The Journal of Clinical Psychiatry
The Primary Care Companion for CNS Disorders


Article Abstract

Background: Development of manic symptoms on antidepressant discontinuation has primarily been reported in unipolar patients. This case series presents preliminary evidence for a similar phenomenon in bipolar patients.

Method: Prospectively obtained life chart ratings of 73 bipolar patients at the National Institute of Mental Health were reviewed for manic episodes that emerged during antidepressant taper or discontinuation. Medical records were utilized as a corroborative resource. Six cases of antidepressant discontinuation-related mania were identified and critically evaluated.

Results: All patients were taking conventional mood stabilizers. The patients were on antidepressant treatment a mean of 6.5 months prior to taper, which lasted an average of 20 days (range, 1-43 days). First manic symptoms emerged, on average, 2 weeks into the taper (range, 1-23 days). These 6 cases of antidepressant discontinuation-related mania involved 3 selective serotonin reuptake inhibitors (SSRIs), 2 tricyclic antidepressants (TCAs), and 1 serotonin-norepinephrine reuptake inhibitor. Mean length of the ensuing manic episode was 27.8 days (range, 12-49 days). Potential confounds such as antidepressant induction, phenomenological misdiagnosis of agitated depression, physiologic drug withdrawal syndrome, and course of illness were carefully evaluated and determined to be noncontributory.

Conclusion: These 6 cases suggest a paradoxical effect whereby antidepressant discontinuation actually induces mania in spite of adequate concomitant mood-stabilizing treatment. These preliminary observations, if replicated in larger and controlled prospective studies, suggest the need for further consideration of the potential biochemical mechanisms involved so that new preventive treatment approaches can be assessed.

Volume: 60

Quick Links: Depression (MDD)

Continue Reading…

Subscribe to read the entire article

$40.00

Buy this Article as a PDF

References

Sign-up to stay
up-to-date today!

SUBSCRIBE

Already registered? Sign In

Original Research

Effect of Zuranolone on Concurrent Anxiety and Insomnia Symptoms in Women With Postpartum Depression

Zuranolone was associated with improvements in depressive and anxiety symptoms and was beneficial for insomnia and patient-perceived...

Read More...